Texas, 2017Winter Weather in Texas, December 7 to 8, 2017
December 7 to 8, 2017 · NWS LCH · 8 events in 8 counties and zones
Colder air plunged to the gulf coast while an upper level disturbance provided support for precipitation. Precipitation began to change to snow across the region during the evening of the 7th and accumulate.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air plunged to the gulf coast while an upper level disturbance provided support for precipitation. Precipitation began to change to snow across the region during the evening of the 7th and accumulate. Snow lingered through much of the morning of the 8th. The heavy wet snow caused some power outages in the area and area schools to close.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 7, 9:45 PM CST, 15 minutes earlier.
Area forecast discussion, Dec 7, 9:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
945 PM CST Thu Dec 7 2017
.DISCUSSION...
Quite a challenging forecast this evening. Regional 88Ds continue
to show a large swath of mainly light precipitation extending from
cntl AL/srn MS through much of LA/ern TX down to the Rio Grande
Valley. Of most interest is a band of sometimes moderate snow
extending from the TX Hill Country to Deep East TX just outside
the forecast area which has been making a steady ewd progression.
WPC discussions this evening have leaned toward the thinking that
mid-level drier air approaching from the west should bring this
precipitation to an end as we approach the midnight hour, although
this would lead to an assumption that some frozen precip could
begin impacting the far nwrn zones shortly. However observations
from KJAS still show temps near 40...although evaporative cooling
has allowed the temp to drop several degrees in past 30 minutes.
With temps expected to stay above freezing, not expecting any
accumulation which would deem any advisories unnecessary...will
continue to monitor. However the nearby precipitation did require
I at least raise the POPs across the nwrn zones for now.
Farther southeast...some reports of occasional sleet are being
received from the Acadiana region via the media. This area is
already under the Winter Weather Advisory, even if it's not
scheduled to begin til 06z. Toyed with the idea of extending the
advisory to the coast around Vermilion/Atchafalaya Bays per WPC
probabilistic guidance, but with temps expected to stay above
freezing and the most likely p-type not being of the frozen
variety (thus no accumulation), elected to maintain the advisory
as is.
Elsewhere, just minor tweaks at most.
Update out shortly.
25
&&
.PREV DISCUSSION... /issued 552 PM CST Thu Dec 7 2017/
AVIATION...
No major changes were made from the previous TAF package. Light to
occasionally moderate showers will continue through the overnight
hours. The stratus ceiling should be prevailing from 3-5 kft with
TEMPO MVFR ceilings near the steadier bands of showers. After
midnight, there will be the potential for some snow or sleet to
mix in with the rain at KARA/KLCH/KLFT. No accumulation is
expected at any of the terminals at this time. Showers should come
to an end at KAEX/KBPT by mid morning and KLCH/KLFT/KARA by mid
to late afternoon Friday. Winds will remain northerly overnight
and gradually shift to northwesterly during the day Friday.
PREV DISCUSSION... /issued 316 PM CST Thu Dec 7 2017/
DISCUSSION...
This afternoon light rain and drizzle continues across much of the
area with temperatures from the lower 40s in the rain to to lower
50s outside the rainfall. A secondary front is located just to the
north of the region and will move south rather quickly this
evening and overnight.
The main concerns with this forecast is the potential for winter
weather overnight into Friday morning. Overall the past 24 hours
the probabilities for wintry weather have increased especially
east of a Lake Charles to Marksville line. Most guidance has rain
mixing with or changing to snow from north to south overnight. As
far as accumulations the best guess with the deterministic
forecast is for possible accumulations of less than 1 inch where
temperatures will be near freezing or snowfall rates will
compensate for warmer temperatures. This appears to be most likely
along and north of I-10 from Jefferson Davis and Allen Parishes
east. The worst case scenario for this event could shift things
a little more to the west and south with as much as two inches
possible and later shifts will continue to monitor the trends for
any possible advisory expansion.
Another concern is temperatures going below freezing across
northern portions of the area. Any water on area bridges may have
a chance to freeze across east Texas and West central Louisiana
despite precipitation coming to an end.
Temperatures will warm to above freezing across all areas by late
morning Friday and precipitation will be coming to an end as well.
Otherwise dry weather is forecast beyond tomorrow. The only
concern after tomorrow is the potential for Hard freeze conditions
in central Louisiana.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 29 45 25 55 / 80 10 0 0
LCH 34 44 30 57 / 90 40 0 0
LFT 35 43 28 54 / 90 50 0 0
BPT 34 45 31 58 / 90 20 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Winter Weather Advisory until noon CST Friday for LAZ029-031>033-
042>045.
Freeze Warning from 3 AM to 9 AM CST Friday for LAZ027>032.
TX...Freeze Warning from 3 AM to 9 AM CST Friday for TXZ180-201-
259>262.
GM...Small Craft Advisory from noon Friday to midnight CST Friday
night for GMZ455-470-472-475.
Gale Warning until noon CST Friday for GMZ455-470-472-475.
Small Craft Advisory until noon CST Friday for GMZ430-432-435.
Small Craft Advisory until midnight CST Friday night for GMZ450-
452.
&&
PUBLIC...04Hazardous weather outlook, Dec 7, 5:03 AM CST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
503 AM CST Thu Dec 7 2017
LAZ027>029-TXZ180-259-260-081115-
Vernon-Rapides-Avoyelles-Tyler-Northern Jasper-Northern Newton-
503 AM CST Thu Dec 7 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, west central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
The big issue will is some ice forming on bridges and overpasses
tonight. For today scattered areas of mostly light rain with
occasional ice pellets through about the noon hour. Light rain
will continue into the evening hours. A chance for ice pellets
return this evening and into the overnight hours as the rains
continue. Todays temperatures are expected to hold in the 40s this
afternoon. Tonight's temperatures will drop to near 30.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rains ending on Friday as another cold surge moves down into the
region around sunrise. This will finally push the precipitation
off to the east. Temperatures on Friday will again remain in the
40s. Look for freezing temperatures around 27 to 31 over the
weekend for morning lows. Cold air will remain in place through
most of next week. Chances for freezing precipitation will
continue into Friday morning.
.SPOTTER INFORMATION STATEMENT...
GMZ432-LAZ030>033-041>045-052>055-073-074-TXZ201-215-216-261-262-
081115-
Calcasieu Lake-Beauregard-Allen-Evangeline-St. Landry-Calcasieu-
Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion-
Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-Hardin-
Jefferson-Orange-Southern Jasper-Southern Newton-
503 AM CST Thu Dec 7 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico,
central Louisiana, south central Louisiana, southwest Louisiana,
and southeast Texas.
.DAY ONE...Today and Tonight
Areas of light rain will continue to sweep across the region today
into tonight. Temperatures are not expected to get out of the 40s
again today. Tonight's temperatures will remain above the
freezing mark but there will be some ice pellets with the rains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rains ending on Friday as another surge of colder air surges in.
Look for the cold weather to continue into most of next week.
.SPOTTER INFORMATION STATEMENT...
GMZ430-435-450-452-455-470-472-475-081115-
Sabine Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
503 AM CST Thu Dec 7 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Very cold air continues to spill into the coastal waters this
morning. A Gale Warnings and Small Craft Advisories will be in
place for all the the southeast Texas and southern Louisiana
coastal waters. Rains will continue through the the day and into
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winds to remain up into the weekend but will begin to taper off
with winds again picking back up the early portion of next week as
another system moves down and settles into the coastal waters.
.SPOTTER INFORMATION STATEMENT...
Winter Weather, Tyler
- When
- December 7, 10:00 PM CST to December 8, 10:00 AM CST
- Where
- Tyler forecast zone
- Reported by
- Public
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
One to three inches of snow fell across Hardin County. Schools closed during the event since some roads became icy.
Winter Weather, Northern Jasper
- When
- December 7, 10:00 PM CST to December 8, 10:00 AM CST
- Where
- Northern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
One to three inches of snow fell across Jasper County. Schools closed during the event since some roads became icy.
Winter Weather, Northern Newton
- When
- December 7, 10:00 PM CST to December 8, 10:00 AM CST
- Where
- Northern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
One to three inches of snow fell across Newton County. Schools closed during the event since some roads became icy.
Winter Weather, Hardin
- When
- December 7, 11:00 PM CST to December 8, 11:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- Public
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
One to three inches of snow fell across Hardin County. Schools closed during the event since some roads became icy.
Winter Weather, Southern Jasper
- When
- December 7, 11:00 PM CST to December 8, 11:00 AM CST
- Where
- Southern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
One to three inches of snow fell across Jasper County. Schools closed during the event since some roads became icy.
Winter Weather, Southern Newton
- When
- December 7, 11:00 PM CST to December 8, 11:00 AM CST
- Where
- Southern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
One to three inches of snow fell across Newton County. Schools closed during the event since some roads became icy.
Winter Weather, Jefferson
- When
- December 8, 1:00 AM CST to 11:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
One to five inches of snow fell across Jefferson County. The highest amount at 5 inches was received from Fannet. Area bridges became icy and Interstate 10 had some overpasses close. Schools also closed during the event.
Winter Weather, Orange
- When
- December 8, 1:00 AM CST to 11:00 AM CST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
One to four inches of snow fell across Orange County with the highest amount of 4.1 reported in Vidor. Area bridges became icy and Interstate 10 had some overpasses close. Schools also closed during the event.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 7, 20173 deaths · 2 injured · 3 events
- Winter Storm and Heavy Snow in Mississippi, December 7 to 8, 20171 death · 1 injured · $820,000 · 35 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 2017$200,000 · 1 event
- Heavy Snow in Texas, December 7 to 8, 2017$85,000 · 15 events
- Winter Weather in Texas, December 7, 201730 events
- Heavy Snow and Winter Weather in Louisiana, December 7 to 8, 201719 events
- Heavy Snow and Winter Weather in Texas, December 7 to 8, 201711 events
- Heavy Snow and Winter Weather in Mississippi, December 7 to 9, 20178 events
- Drought in Texas, December 7 to 20, 20176 events
- Winter Weather in Texas, December 7, 20175 events
- Drought in Louisiana, December 7 to 31, 20174 events
- High Wind in South Dakota, December 7 to 8, 201758 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730985, 730986, 730987, 730984, 730988, 730989, 730982, 730983.